Lacosamide-associated second-degree atrioventricular block in a healthy, young athlete

Brian Stamm*, Atif Sheikh, Stephan Schuele, Jessica W. Templer

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Lacosamide enhances slow inactivation of voltage-gated sodium channels and can lead to dose-dependent PR interval prolongation. Previously, lacosamide has been associated with second-degree atrioventricular (AV) heart block in the context of multiple medical comorbidities and/or in the elderly with multimorbidity on other dromotropic agents. We report a case of second-degree AV block occurring in a healthy, athletic young adult. The patient had baseline bradycardia with no known cardiac comorbidities. He was exquisitely sensitive to lacosamide with EKG and telemetry changes developing on the order of hours after receiving intravenous lacosamide. Lacosamide was subsequently stopped, the second-degree AV block was no longer present and EKG returned to baseline. We hypothesize that his sensitivity to lacosamide-induced AV block was possibly secondary to his baseline bradycardia with early repolarization changes. The case underscores the importance of surveillance cardiac monitoring. While medical comorbidities and an older age may portend a greater risk of PR prolongation, routine EKGs should be considered in all patients receiving lacosamide.

Original languageEnglish (US)
Article number100372
JournalEpilepsy and Behavior Reports
Volume14
DOIs
StatePublished - 2020

Keywords

  • Arrhythmia
  • Epilepsy
  • Heart block
  • Lacosamide
  • PR prolongation

ASJC Scopus subject areas

  • Clinical Neurology
  • Behavioral Neuroscience
  • Neurology

Fingerprint Dive into the research topics of 'Lacosamide-associated second-degree atrioventricular block in a healthy, young athlete'. Together they form a unique fingerprint.

Cite this